At the risk of sounding like a nutter, I'm going to talk a little (OK, a lot) about a certain antibiotic I was given for a possible UTI. This is pretty off topic, so forgive me, but it's a commonly prescribed drug in the USA and I want as many as possible to be aware so you can avoid what happened to me. If you don't enjoy hearing folks blather on about their medical problems, I suggest skipping the rest of this post. I won't be offended!
Please note: I am not a medical doctor, nor do I play one on TV. This is my personal experience. Ok?
Cipro and Levaquin (and there may be other names/forms) are fluoroquinolone types of antibiotics and are commonly given for bacterial infections like UTIs and sinus infections, among other things. The generic name for Cipro is ciprofloxacin.
So the reason for this post is that I had an adverse reaction to Cipro and, most importantly, I didn't clue in that I was having one right away because the symptoms are not normally associated with antibiotics. I confess I had started the medication without reading the entire paper insert that came from the pharmacist. (Yes, that is dumb.) After two days on Cipro I had:
- feelings of depression
- feelings of anxiety
- strange/irrational thoughts
- tremors in my hands
- charley horses in the night, with sore calf muscle the entire next day
As I sat on the couch icing my shoulder and feeling a wreck, I read the insert that came with the drug and realized what was going on: not only was I having the adverse neuro side effects, I now had tendinitis in my shoulder. I had already taken the evening dose and felt a little panicked about that, but resolved to call my doctor the next morning and not to take another pill.
I also noticed that suddenly all my joints started to pop and crack with every movement and my muscles felt tight. Shoulders, wrists, hips, knees, and ankles. All popping continuously. I thought, 'this can't be good'.
That night I searched the internet for some advice on how to counteract the adverse reaction I was having to the drug. I read in several places that Cipro can leach away too much magnesium, so I immediately downed two magnesium supplements. I've been taking magnesium every single day since then, and it has helped a lot. My compounding pharmacist also recommended taking Vitamin C, which I did and do. (Now, remember that note about how I'm not a medical doctor? You need to ask yours before taking supplements.)
I called my doc and pharmacist in the morning to let them know about my adverse reaction so that I am never prescribed a fluoroquinolone antibiotic again. My doc told me to definitely quit taking the drug. It took me several weeks to get back to mostly normal. The mental craziness went away pretty quickly. Now, six months later, I'm still dealing with intermittent joint/tendon pain and tightness, and I'm much more prone to injury when I exercise, but it is mostly better overall. I do still have a tremor in both hands, but only when I move them in a certain way. Pretty weird, and may be permanent.
Since then I've spoken with several friends who have all had various adverse reactions to Cipro or Levaquin. Which is why I'm writing this post! Because these rare side effects don't seem to be that rare, nor does it seem to matter if you have taken it before with no problems. My MIL took Cipro for a UTI recently and even though she's taken it many times, this time she developed unexplained shoulder pain.
Even some doctors are not aware of the risks. One friend from church said his knee started killing him after five days on Cipro for a sinus infection and he called his doctor to ask him about it. His doctor told him there was no way it was the antibiotic and advised him to continue taking the full ten-day course. He followed his doctor's advice, and almost had to have knee surgery afterward.
I think in this day and age of overstressed and overloaded doctors it's helpful to be your own best patient advocate. For instance, Cipro has been given not one, but two black box FDA warnings, one of which talks about the risk of tendinitis/tendon rupture. The possibility of tendinitis is not just in the Achilles tendon - it's every tendon in your body. (Late note: I've just read that the FDA is requiring a new warning on the label of fluoroquinolone drugs regarding "possibly permanent nerve damage". Is the risk really worth it?)
Two more notes: even though my doctor never mentioned it, I found out from the insert that while taking Cipro you should stay away from:
- NSAIDs (including common over-the-counter anti-inflammatory meds like Advil, aspirin and Motrin) Now this seems particularly ironic, since those drugs are the first thing most people reach for when they have tendinitis or joint pain. I took one for the pain in my shoulder before I realized.
- Caffeine (doh!) as it can make the crazy nervous system side effects even worse. Hello, me and coffee? I wish I had known.
What isn't the moral of this story: to avoid antibiotics altogether. I'm not anti-antibiotic. There are other classes of antibiotics that do not have these types of risks. Also, I'm sure that many folks do take Cipro and Levaquin with no adverse effects...at least I hope that is true! The moral of this story is to be properly informed before you start taking any Rx meds, including Cipro/Levaquin! Read your drug inserts! Be your own best patient advocate.